Alert archive / Utah / Flash Flood Warnings in 2011
Flash Flood Warning 36, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 16, 2011, 5:44 PM MDT for Grand County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2011, 5:44 PM MDT (23:44 UTC)
- Expired
- Sep 16, 2011, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 161 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
339
WGUS55 KGJT 162344
FFWGJT
UTC019-037-170230-
/O.NEW.KGJT.FF.W.0036.110916T2344Z-110917T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
544 PM MDT FRI SEP 16 2011
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME NORTH CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH...
SOUTHWESTERN GRAND COUNTY IN EAST CENTRAL UTAH...
* UNTIL 830 PM MDT
* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL AMOUNTS WILL EXCEED AN INCH PER HOUR IN
LOCALIZED AREAS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CASTLE VALLEY...ARCHES NATIONAL PARK...DEAD HORSE POINT STATE
PARK...THE FAR NORTHERN REACHES OF CANYONLANDS
NATIONAL PARK...GREEN RIVER AND MOAB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3893 11018 3893 11015 3899 11015 3900 10948
3846 10933 3842 11002 3846 11004 3848 11001
3852 11005 3853 11001 3855 11001 3858 11006
3864 11006 3866 11010 3873 11012 3876 11010
3891 11018
$$2 follow-up statements
944
WGUS75 KGJT 170058
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
658 PM MDT FRI SEP 16 2011
UTC019-037-170230-
/O.CON.KGJT.FF.W.0036.000000T0000Z-110917T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-GRAND UT-
658 PM MDT FRI SEP 16 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN GRAND AND
EXTREME NORTH CENTRAL SAN JUAN COUNTIES UNTIL 830 PM MDT...
AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING ACROSS THE WARNED
AREA. SEVERAL SPOTTERS HAVE REPORTED VERY HEAVY RAIN WITH SOME
FLOODING REPORTED IN MOAB BY THE GRAND COUNTY SHERIFF.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CASTLE
VALLEY...ARCHES NATIONAL PARK...DEAD HORSE POINT STATE PARK...THE
FAR NORTHERN REACHES OF CANYONLANDS NATIONAL PARK...GREEN RIVER AND
MOAB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3893 11018 3893 11015 3899 11015 3900 10948
3846 10933 3842 11002 3846 11004 3848 11001
3852 11005 3853 11001 3855 11001 3858 11006
3864 11006 3866 11010 3873 11012 3876 11010
3891 11018
$$
NL225
WGUS75 KGJT 170231
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
831 PM MDT FRI SEP 16 2011
UTC019-037-170242-
/O.EXP.KGJT.FF.W.0036.000000T0000Z-110917T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-GRAND UT-
831 PM MDT FRI SEP 16 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN GRAND
AND EXTREME NORTH CENTRAL SAN JUAN COUNTIES WILL BE ALLOWED TO EXPIRE
AT 830 PM MDT...
THE THUNDERSTORMS WITH HEAVY RAINFALL HAVE EXITED THE WARNED AREA
BUT LIGHT RUNOFF FROM THESE STORMS MAY CONTINUE OVER THE NEXT FEW
HOURS. STREAMS AND CREEKS IN THE WARNED AREA WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3893 11018 3893 11015 3899 11015 3900 10948
3846 10933 3842 11002 3846 11004 3848 11001
3852 11005 3853 11001 3855 11001 3858 11006
3864 11006 3866 11010 3873 11012 3876 11010
3891 11018
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:15 PM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 16, 3:15 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 315 PM MDT FRI SEP 16 2011 .SHORT TERM /TONIGHT THROUGH MONDAY/... THE PESKY AREA OF LOW PRESSURE HAS BEEN ABSORBED IN THE NEARLY ZONAL FLOW TODAY...BUT SOME ROTATION IS STILL EVIDENT ON WATER VAPOR IMAGERY. THE CENTER OF THIS ROTATION HAS JUST ABOUT EXITED OUR CWA AND WILL DO SO IN THE NEXT FEW HOURS. THIS WAS THE CAUSE OF THE EARLIER RAINSHOWERS...STORMS...AND LOW CLOUDS. WITH THE LOW MOVING OFF AND CLOUDS BURNING OFF...AMPLE MOISTURE REMAINS FOR ANOTHER ROUND OF CONVECTION AND STORMS THIS AFTN. ANTICIPATE PULSE-TYPE STORMS TO CONTINUE FORMING WITH SOME BRIEF GUSTY WINDS AND HEAVY RAIN THROUGH THIS EVENING. THOSE AREAS NOT SEEING SHOWERS OR STORMS WILL SEE PLENTY OF CLOUDS AND SOMEWHAT COOL TEMPERATURES. FURTHER TO THE WEST OVER CENTRAL UT...STRONG CONVECTION HAS FIRED IN RESPONSE TO APPROACHING TROF THAT IS BEING SUPPORTED BY A 100+ KT JET. GUIDANCE SUGGESTS THAT THIS LINE WILL ENTER CWA IN THE NEXT 6 TO 8 HRS SO STORMS AND SHOWERS CAN BE EXPECTED TO CONTINUE THROUGH THIS EVENING AT LEAST. FORECAST REFLECTS THIS THINKING WITH LOWERED POPS AFTER MIDNIGHT. AS UPPER LEVEL SUPPORT MOVES OVER AREA TOMORROW...ANOTHER ROUND OF SHOWERS AND STORMS POSSIBLE WITH NORTHERN AREAS BEING FAVORED. HOWEVER...WIDESPREAD INSTABILITY AND CONTINUED MOISTURE IN ATMOSPHERE WILL ALLOW CONVECTION ACROSS ENTIRE CWA DYING DOWN AFTER SUNSET. BY SUNDAY...FINALLY...AN AREA OF HIGH PRESSURE BUILDS IN SHUTTING OFF MOISTURE PLUME FROM THE SOUTH AS W TO NW FLOW SETS UP. THE CWA SHOULD DRY OUT ALLOWING FOR A WARM...SUNNY DAY WITH MINIMAL CHANCE FOR PRECIP. GFS PAINTS A DIFFERENT PICTURE BUT THE ODD MAN OUT AS EUROPEAN AGREES QUITE WELL WITH NAM12. .LONG TERM /MONDAY THROUGH FRIDAY/... GFS AND EC MODELS A BIT AT ODDS THIS MORNING AS GFS DEPICTS A WESTERLY FLOW MONDAY WITH A SHRT WV MOVING INTO THE GRT BASIN. MEANWHILE THE EC SHOWS A RIDGE OF HIGH PRESSURE. SENSIBLE WEATHER HOWEVER NOT ALL THAT MUCH DIFFERENT WITH ONLY VERY LOW POPS CWA WIDE FOR MONDAY AFTERNOON. CURRENT HPC GUIDANCE SIDES WITH THE EC SO WILL BIAS THIS ENTIRE LONG TERM FORECAST ACCORDINGLY. ON TUESDAY THERE WILL BE A SLIGHTLY BETTER CHANCE OF CONVECTION AS INSTABILITY EXISTS IN A WEST-NORTHWEST FLOW. LITTLE MOISTURE OR FORCING SEEN SO POPS WILL REMAIN LOW AND NOT ENOUGH TO JUSTIFY MORE THAN ISOLATED TSTMS OVER MTN LOCATIONS. HIGH PRESSURE AMPLIFIES OVER THE REGION WEDNESDAY THROUGH FRIDAY BRINGING DRY MILD CONDITIONS REGION. TEMPERATURES DURING THIS LONG TERM PERIOD WILL GENERALLY BE NEAR TO A LITTLE ABOVE SEASONAL NORMALS. && .AVIATION...VISIBLE IMAGERY CONTINUES TO SHOW RESIDUAL MOISTURE OVER MAINLY CO THIS AFTN WITH SOME LOWER CIGS...SHOWERS...AND VICINITY STORMS BEING REPORTED AT TAF SITES THOUGH WELL INTO VFR CATEGORIES. THIS WILL CONTINUE THROUGH THE AFTERNOON WITH ISOLATED SHOWERS AND STORMS CONTINUING FOR ALL SITES...WITH LESSER CHANCES AT KVEL. HEAVIER SHOWERS MAY CAUSE BRIEF MVFR WITH QUICK DROPS IN VISIBILITIES BUT BY IN LARGE...VFR IS EXPECTED TO REMAIN THE DOMINANT FLIGHT CATEGORY. SOME MOUNTAINTOP OBSCURATION IS ALSO EXPECTED. THE NEXT DISTURBANCE WILL ALLOW UNSETTLED WX TO CONTINUE INTO THIS EVENING WITH ACTIVITY ENDING AFTER MIDNIGHT. EXPECT SIMILAR CONDITIONS TOMORROW. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...TGR LONG TERM....MC AVIATION.....TGR
Hazardous weather outlook, Sep 16, 6:00 AM MDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT FRI SEP 16 2011 COZ001>014-017>023-UTZ022>025-027>029-171200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT FRI SEP 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS WITH A FEW THUNDERSTORMS CAN BE EXPECTED IN THE HIGH COUNTRY. SHOWERS AND STORMS WILL BE LESS NUMEROUS IN THE VALLEYS. THE STRONGEST STORMS WILL PRODUCE BRIEF MODERATE TO HEAVY RAIN SHOWERS ACROSS SOUTHEAST UTAH AND SOUTHWEST COLORADO. SCATTERED SHOWERS AND ISOLATED STORMS WILL CONTINUE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...EXPECT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH MOST STORMS OCCURRING IN THE MOUNTAINS...BUT SOME STORMS WILL DRIFT OVER THE VALLEYS. SUNDAY THROUGH TUESDAY...MUCH DRIER BUT ISOLATED AFTERNOON THUNDERSTORMS CAN BE EXPECTED OVER THE COLORADO MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Nearby
Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.